Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 264, NWS Norman, OK

May 28, 2012Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 28, 2012, 4:43 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2012, 4:43 PM CDT (21:43 UTC)
Expired
May 28, 2012, 5:45 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:06 PM CDTHAIL 1.758 S Vernon, TX
May 28, 5:12 PM CDTHAIL 24 W Grayback, TX
May 28, 5:15 PM CDTHAIL 1.515 Sse Vernon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3476 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS54 KOUN 282143
SVROUN
TXC155-197-487-282245-
/O.NEW.KOUN.SV.W.0264.120528T2143Z-120528T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS...
  HARDEMAN COUNTY IN NORTHERN TEXAS...
  WILBARGER COUNTY IN NORTHERN TEXAS...

* UNTIL 545 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF COPPERS BREAK 
  STATE PARK.  ANOTHER SEVERE STORM WAS LOCATED 7 MILES SOUTH 
  OF LOCKETT.  THE STORMS WERE MOVING NORTHEAST AROUND 20 MPH. 

* MAIN IMPACTS WILL BE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 
  60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROWELL...MEDICINE MOUND...GRAYBACK...LOCKETT...MARGARET...
  THALIA...
  COPPERS BREAK STATE PARK AND RAYLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3424 10004 3426 9975 3408 9915 3384 9903
      3385 10004
TIME...MOT...LOC 2138Z 231DEG 17KT 3400 10003 

$$
2 follow-up statements
471 
WWUS54 KOUN 282205
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT MON MAY 28 2012

TXC155-197-487-282245-
/O.CON.KOUN.SV.W.0264.000000T0000Z-120528T2245Z/
FOARD TX-HARDEMAN TX-WILBARGER TX-
505 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM 
CDT FOR FOARD...HARDEMAN AND WILBARGER COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL 
UP TO THE SIZE OF BASEBALLS. THE FIRST WAS LOCATED 10 MILES 
SOUTHWEST OF CROWELL.  THE SECOND STORM WAS LOCATED JUST WEST
OF GRAYBACK.  THE STORMS ARE MOVING EAST AROUND 20 MPH.  
STRONG WIND GUSTS OVER 60 MPH ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CROWELL...MEDICINE MOUND...GRAYBACK...LOCKETT...MARGARET...THALIA...
COPPERS BREAK STATE PARK AND RAYLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3424 10004 3426 9975 3408 9915 3384 9903
      3385 10004
TIME...MOT...LOC 2200Z 254DEG 16KT 3394 9988 

$$
228 
WWUS54 KOUN 282231
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT MON MAY 28 2012

TXC155-197-487-282245-
/O.CON.KOUN.SV.W.0264.000000T0000Z-120528T2245Z/
FOARD TX-HARDEMAN TX-WILBARGER TX-
531 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM 
CDT FOR FOARD...EXTREME SOUTHEASTERN HARDEMAN AND WILBARGER 
COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO 
TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 3 MILES SOUTH OF CROWELL...MOVING EAST AT 25 
MPH. OTHER STORMS WERE LOCATED BETWEEN HACKBERRY AND DELWIN.  

LOCATIONS IMPACTED INCLUDE...
CROWELL...GRAYBACK...MARGARET...THALIA AND RAYLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3412 10003 3406 9975 3407 9923 3388 9904
      3385 10004
TIME...MOT...LOC 2226Z 276DEG 23KT 3388 9973 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:33 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 28, 2:33 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT MON MAY 28 2012

.DISCUSSION...
FRONT HAS BECOME PRETTY MUCH STATIONARY THIS AFTERNOON ACROSS
PORTIONS OF THE FA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE NEAR THE FRONT IN THE FA. ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP WEST OF THE AREA AND MOVE INTO PARTS OF SW
OK/WEST NORTH TX THIS AFTN/EVENING. SOME OF THE STORMS COULD BECOME
SEVERE. THE SEVERE POTENTIAL WILL DIMINISH THIS EVENING BUT SOME
STORMS WILL BE POSSIBLE OVERNIGHT. THE FRONT COULD LIFT BACK NORTH
LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS
BOUNDARY AGAIN TOMORROW AND MOVE ACROSS THE AREA. HOWEVER... SOME OF
THAT WILL BE CONDITIONAL ON HOW THINGS EVOLVE TONIGHT.

MODELS SHOW A SHORTWAVE MOVING ACROSS THE REGION WEDNESDAY/THURSDAY
WHICH WILL PROVIDE SOME UPPER SUPPORT FOR STORM DEVELOPMENT...
ESPECIALLY WED NIGHT/THURSDAY. A STRONGER COLD FRONT WILL ALSO MOVE
ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. SEVERE STORMS WILL REMAIN
POSSIBLE TUESDAY AND WEDNESDAY.

COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT KNOCKING
TEMPERATURES DOWN BELOW NORMAL FOR THE LATTER PART OF THE WEEK.
TEMPERATURES WILL THEN RECOVER TO AOA NORMAL OVER THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  90  68  88 /  30  40  50  40
HOBART OK         66  91  67  92 /  30  30  40  40
WICHITA FALLS TX  69  94  71  94 /  60  30  30  20
GAGE OK           58  89  61  83 /  10  30  40  40
PONCA CITY OK     63  87  63  84 /  20  30  30  40
DURANT OK         70  92  69  87 /  40  30  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/25
Hazardous weather outlook, May 28, 11:46 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT MON MAY 28 2012

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ALTUS TO NORMAN...AND
WEST OF A NORMAN TO MADILL LINE. THIS INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT CDT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THE EVENING HOURS.

IMPACTS...
HAIL LARGER THAN GOLF BALLS IS THE MAIN HAZARD AND CAN CAUSE DAMAGE
TO ROOFS...CROPS AND CARS. DAMAGING WIND GUSTS OVER 65 MPH MAY CAUSE
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.

DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN TWO MAIN AREAS...
ONE BEING SOMEWHERE BETWEEN LUBBOCK AND VERNON TEXAS...AND TWO BEING
ALONG A STATIONARY FRONT NEAR A HOLLIS TO KINGFISHER TO PONCA CITY LINE
BETWEEN 4 AND 7 PM CDT. STRONG AFTERNOON HEATING COMBINED WITH
CONVERGENCE ALONG THE FRONT WILL ALLOW FOR THUNDERSTORMS TO DEVELOP.
THESE STORMS WILL MOVE EAST OR SOUTHEAST DURING THE LATE AFTERNOON
AND EVENING HOURS.

SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY OVER WESTERN
NORTH TEXAS AND SOUTHWEST PARTS OF OKLAHOMA AS THE AIR WILL BE QUITE
UNSTABLE. AFTER 7 PM CDT...THUNDERSTORMS MAY CONGEAL INTO ONE OR MORE
STORM COMPLEXES AND MOVE INTO PARTS OF CENTRAL AND SOUTHERN OKLAHOMA
AS WELL AS WESTERN NORTH TEXAS. ALTHOUGH THE THREAT FOR SEVERE WEATHER
WILL DECREASE AFTER MIDNIGHT CDT...MARGINALLY SEVERE HAIL AND WIND
GUSTS WILL STILL BE A CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. SEVERAL
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH DAMAGING HAIL AND WIND POSSIBLE. THE RISK
FOR THUNDERSTORMS SHOULD FINALLY PUSH EAST BY THURSDAY EVENING AS A
STRONG COLD FRONT MOVES FROM NORTH TO SOUTH OVER OKLAHOMA AND
WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT TUESDAY.

MBS/MAXWELL

In the hours before

Special weather statement, May 28, 4:26 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT MON MAY 28 2012

TXZ083>085-282200-
WILBARGER TX-HARDEMAN TX-FOARD TX-
426 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILBARGER...HARDEMAN AND FOARD
COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN
LOCKETT...THALIA AND PADUCAH.  STORM INTENSITY IS INCREASING AND
WARNINGS MAY BE REQUIRED BY 5 PM.

LOCATIONS IMPACTED INCLUDE... VERNON...CROWELL...MEDICINE
MOUND...GRAYBACK...LOCKETT...OKLAUNION...
MARGARET...THALIA...COPPERS BREAK STATE PARK AND RAYLAND.

LAT...LON 3420 10005 3420 9911 3384 9900 3385 10002
      3398 10005
TIME...MOT...LOC 2125Z 240DEG 49KT 3396 10001

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:26 PM CDTSpecial Weather StatementOUNFoard, Wilbarger34 min
May 28, 5:12 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger63 min
May 28, 5:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger65 min
May 28, 5:43 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger62 min
May 28, 6:09 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita66 min
May 28, 6:14 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox61 min
May 28, 6:43 PM CDTSevere Thunderstorm WarningOUNBaylor62 min
May 28, 6:49 PM CDTSevere Thunderstorm WarningOUNClay, Wichita41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.